Arkansas, 2024

Hail in Arkansas, May 7, 2024

May 7, 2024 · NWS MEG · 1 event in 1 county or zone

A northward moving warm front initiated weak convection. Isolated and disorganized storm modes raced against the clock to beat out diurnal stability trends.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A northward moving warm front initiated weak convection. Isolated and disorganized storm modes raced against the clock to beat out diurnal stability trends. Surface based convection ran out of time as storms were strong, but not severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 7, 10:41 PM CST, 32 minutes earlier.

Area forecast discussion, May 7, 10:41 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1141 PM CDT Tue May 7 2024

...New AVIATION...

.UPDATE...
Issued at 904 PM CDT Tue May 7 2024

CAMS have been over forecasting the development and coverage of
storms so far this evening. Just in the past 15 minutes of so we
have seen a bit of development near Memphis and Little Rock,
although the storm near Memphis dissipated almost as quickly as it
developed. There is a weak cap on the 00z LZK sounding, but CIN
is zero confirmed by the convective development. The potential
exists for rapid development over the next few hours although the
most widespread coverage is still expected closer to sunrise.

&&

.SYNOPSIS...
Issued at 236 PM CDT Tue May 7 2024

Showers and thunderstorms will start out as isolated tonight and
continue to increase in coverage and intensity by Wednesday. While
there are severe weather chances today, there is highest
confidence and concern for severe weather development on Wednesday
night. Lingering showers and thunderstorms are possible on
Thursday before a pleasant weekend.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 236 PM CDT Tue May 7 2024

A few residual showers are depicted on KNQA as of 2 PM as a low
pressure system pulls away from the region. Elsewhere most of the
region will experience a brief lull in precipitation for the
afternoon. Later this evening, a warm front will begin its northern
ascent and may initiate convection. The 12z HRRR is very aggressive
with this development across West Tennessee. The other CAMs and
preceding HRRR runs are a bit less aggressive and have a quicker
storm motion. The other CAMs are also have the storm mode more
isolated and less organized so only Slight to Likely PoPs were
carried. Confidence is low in severe weather criteria being met due
to diurnal stabilization trends (storms may be elevated). Another
limiting factor is models are hinting at this front stalling just to
the northwest of the Mid-South resulting in a lack of forcing.

Confidence continues to increase for severe weather potential
tomorrow evening under a large Enhanced Risk for severe weather. A
strong trough will interact with a surface low under strong upper
level divergence to allow convection to commence. Despite this
primed atmosphere, the greatest height falls are slightly to the
north of the Mid-South. CIPS analogs have lesser probabilities
than this time tomorrow currently at 60-70% as opposed to
yesterday of 70-90%. These values are still indicative of
organized convection generally along and north of Interstate 40.
GFS soundings indicate MLCAPE values ~3000 J/kg, steep lapse
rates, 40- 50 kts of effective shear, and a slight curvature to
hodographs. Another concerning aspect is as trends continue to
paint this as a nocturnal event, this means intensification of the
LLJ. It is not likely that any morning showers and storms squash
initiation as there is plenty of time to destabilize. Now is the
time to prepare for damaging winds of 70+mph, quick spin up
tornadoes that could be strong, and significant hail of 2" or
greater.

The line of storms should clear the area by 7 AM Thursday. Another
upper level disturbance from the Gulf Region may bring some showers
and thunderstorms Thursday afternoon and evening, mainly along and
south of Interstate 40. Some thunderstorms may be strong to severe.
On the brighter side, the weekend looks beautiful with dry and
seasonable temperatures in the 70s.

DNM

&&

.AVIATION...
(06Z TAFS)
Issued at 1140 PM CDT Tue May 7 2024

VFR conditions will remain across the airspace through around 10Z
when ceilings begin to lower to MVFR conditions. Catching the
timing of VCTS/VCSH at MEM/MKL was a bit tricky tonight as CAMs
are in decent disagreement and have been over performing over the
past several hours. VCSH/VCTS is possible at JBR over the next
several hours, though confidence was not high enough to include
in TAF. Southwest winds look to begin gusting up to 25 kts across
all terminals, shortly after sunrise tomorrow as the pressure
gradient tightens ahead of a cold frontal movement. Another,
stronger line of thunderstorms looks to approach and move across
JBR/MEM/MKL beginning at around 22Z tomorrow evening. A PROB30 was
added at each of these terminals for -TSRA. LLWS also looks to
move across MEM around 03Z tomorrow with the movement of the
aforementioned front.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...AEH

In the hours before

Special weather statement, May 7, 10:49 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
1149 PM CDT Tue May 7 2024

ARZ026-027-080515-
Poinsett AR-Craighead AR-
1149 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRAIGHEAD AND
NORTHWESTERN POINSETT COUNTIES THROUGH 1215 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weiner, or 14 miles northwest of Harrisburg, moving northeast at 60
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jonesboro, Bono, Lake City, Bay, Brookland, Weiner, Cash, Waldenburg,
Greenfield, Hergett, Apt, Valley View, Gum Point, Farrville, Uno,
Cary, Lache Lake, Herndon, Pitts, and Poplar Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3571 9104 3597 9072 3597 9060 3583 9038
      3549 9094 3558 9104
TIME...MOT...LOC 0448Z 229DEG 54KT 3565 9094

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AEH

The radar

The Memphis radar (KNQA), 92 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Craighead

When
May 7, 11:13 PM CST to 11:18 PM CST
Where
Craighead County, 1.78 mi SW of Jonesboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.810, -90.720

Sub-severe hail fell near I-555 and Southwest Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183351.